Thunderstorm Wind, Dickinson
- When
- June 13, 3:19 PM CST
- Where
- Dickinson County, 10 mi N of Sagola
- Measured
- 60 kt (69 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.233, -88.067
An eight inch diameter tree was blown down.
An upper trough interacted with a surface boundary to produce scattered thunderstorms on the afternoon of June 13th. Two of the storms became severe as they moved east northeast across central Upper Michigan, with up to one inch hail and winds to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper trough interacted with a surface boundary to produce scattered thunderstorms on the afternoon of June 13th. Two of the storms became severe as they moved east northeast across central Upper Michigan, with up to one inch hail and winds to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 2:00 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT THU JUN 13 2002 COOL AND UNSETTLED WX PATTERN IN STORE FOR THE UPPER PENINSULA INTO EARLY NEXT WEEK. MAIN FORECAST ISSUES WILL BE TEMPS AND PCPN CHANCES...INCLUDING MENTIONS OF THUNDER. MODELS CONTINUE TO SHOW SLOWER MOVING SYSTEM OVER THIS PERIOD...SO FORECAST WILL REFLECT THIS. UPPER LOW NOW SWIRLING OVER CENTRAL MN AND MOVING SLOWLY SEWD. SFC TROF EXTENDING FROM UNDER THE UPPER LOW TO THE LOWER OHIO VALLEY. COOL AIR ALOFT COMBINED WITH SHORTWAVE ENERGY PUSHING INTO WEST CENTRAL WI RESPONSIBLE FOR TS DEVELOPMENT FROM WRN WI TO EXTREME WRN U.P. A FEW SHRA/TS HAVE DEVELOPED IN CENTRAL AND EAST PARTS DUE TO DIURNAL HEATING...TEMPS FROM KIMT TO KERY 70-75F BY 14Z. AS UPPER LOW DROPS SEWD...EXPECT PCPN COVERAGE TO INCREASE THRU THE EVENING. WITH SPEED MAX AND CAPE VALUES NR 1000 J/KG...WILL KEEP MENTION OF TS GOING THROUGH EVENING IN ALL ZONES. FOCUS OF THE CONVECTION WILL BE WEST AND SOUTH...BUT CANNOT RULE OUT TS ELSEWHERE...ESPECIALLY CONSIDERING CURRENT SATELLITE PIX. 850-500MB Q-VECTOR CONVERGENCE...UPPER DIFFLUENCE AND ISENTROPIC LIFT MOST IMPRESSIVE EAST HALF TONIGHT. PWATS ABOVE .75 INCHES AS WELL. SHOULD SEE WIDESPREAD RAIN TAKING SHAPE EAST...WITH NUMEROUS SHRA BECOMING LESS SO WEST OVERNIGHT. UPPER FORCING W/ CYCLONIC LOW LEVEL FLOW CONTINUES THROUGH FRIDAY EASTERN ZONES AS SFC LOW DEEPENS OVER THE EASTERN LAKES. WILL KEEP CATEGORICAL POPS GOING EAST AND SCT POPS WEST AS DRIER ADVECTS INTO THE AREA. COOL AIR ALOFT WILL AID IN SHRA/TS DURING AFTERNOON IN THE WEST. ONCE AGAIN...THIS SLOWER MODEL TREND BECOMING MORE CONVINCING WITH EACH RUN. FRIDAY NIGHT...LIKELY POPS CONTINUE IN THE EAST WITH PERSISTENT UPPER DIFFLUENCE...Q-VECTOR CONVERGENCE AND PWATS EXCEEDING .75 INCHES. SFC LOW DEEPENS FURTHER AS SYSTEM BECOMES VERTICALLY STACKED. SHORTWAVE RIDGING IN WEST (LESS APPARENT ON NEWEST MODEL RUNS) WITH DRIER AIR SHOULD HELP TO END PCPN FOR A SHORT TIME THERE. ON SATURDAY...CONTINUED COOL AIR ALOFT (H5 TEMPS NR -20C) WILL KICK OFF DIURNAL SHOWERS...AND WILL INCLUDE FEW TS AS K-INDICES AND LAPSE RATES WOULD SUGGEST. SFC GRADIENT TIGHTENS FURTHER FOR A BRISK N/NW WIND OFF OF LAKE SUPERIOR. THIS WHILE 1000-500MB THICKNESSES DROP TO 549DM. UPPER AND SFC LOWS PERSIST OVER THE EASTERN LAKES. WHAT HAPPENED TO SUMMER? WILL KEEP SHOWERS AND FEW AFTERNOON TS GOING FOR SUNDAY AS LONGWAVE TROUGH CONTINUES...AND COOL AIR ALOFT IS ACTUALLY REINFORCED BY TROUGH CURRENTLY NEAR GREAT SLAVE LAKE. H5 TEMPS AGAIN DOWN TO -20C OR SO. IN THE EXTENDED...SHRA PERSIST INTO MONDAY...BUT WILL NOT MENTION TS AS AIRMASS NOT QUITE AS UNSTABLE. MODELS AND ENSEMBLES AGREE IN FINALLY EXITING THE UPPER LOW TUESDAY FOR A DRY DAY. SFC HIGH BUILDS AND TEMPS SHOULD BE A LITTLE WARMER...BUT WILL LIKELY BE LAKE BREEZES AS GRADIENT IS NON-EXISTENT. WAA ADVECTION WITH INCREASING S WIND ON WEDNESDAY WILL PUSH TEMPS BACK ABOVE OR NEAR NORMAL...EXCEPT THE NORTHERN LAKE MICHIGAN COAST. SHORT REPRIEVE ENDS THURSDAY AS NEXT PACIFIC TROUGH BRINGS CHANCE OF SHRA/TS...THOUGH WITH ZONAL FLOW TEMPS SHOULD BE NEAR SEASONAL INTO END OF THE WEEK. COORDINATED WITH APX...THANKS. .MQT...NONE. JKL
MIZ006>007-011>014-132200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1220 PM EDT THU JUN 13 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER MINNESOTA DRIFTS SLOWLY TOWARD UPPER MICHIGAN...SCATTERED SHOWERS WILL CONTINUE TO DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY WEST OF A LINE FROM MARQUETTE TO MENOMINEE. BETWEEN 3 PM AND 9 PM...SOME OF THE STRONGER STORMS SOUTH OF A LINE FROM ONTONAGON TO POWERS MAY PRODUCE HAIL UP TO THREE-QUARTERS OF AN INCH. ANY THUNDERSTORMS THAT DEVELOP WILL MOVE NORTHEAST AT 20 MPH. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. JLB
The Marquette radar (KMQT), 52 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
An eight inch diameter tree was blown down.
Four inch diameter trees were blown down.
Three quarter inch diameter hail covered the ground three inches deep.
Penny sized hail was reported.
One inch diameter hail covered the ground three inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302502, 5302503, 5302501, 5302500, 5302504.